Hail, Cibola
- When
- August 5, 11:28 AM MST
- Where
- Cibola County, 6.61 mi WNW of Bluewater
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.300, -108.080
Widespread thunderstorms generally moved from west to east across the Land of Enchantment during the afternoon and evening hours. The stronger storms produced hail up to the size of nickels, heavy rain and wind gusts up to 50 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Widespread thunderstorms generally moved from west to east across the Land of Enchantment during the afternoon and evening hours. The stronger storms produced hail up to the size of nickels, heavy rain and wind gusts up to 50 mph. Curb deep water was reported across many areas across the state, though more substantial flooding was noted around Acoma.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 5, 4:37 AM MST, 6 hours 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 537 AM MDT THU AUG 5 2010 .UPDATE... SHOWERS AND STORMS CONTINUE TO INCREASE IN COVERAGE FROM THE JEMEZ MTS EASTWARD TO SANTA FE...LAS VEGAS...THEN EAST ALONG INTERSTATE 40 TO TUCUMCARI. ANOTHER AREA OF STORMS IS DEVELOPING OVER THE FOUR CORNERS REGION. UPDATED POPS TO CHANCE FOR THESE AREAS BEFORE 18Z. ACTIVITY WILL FURTHER INCREASE THIS AFTERNOON IN THE VCNTY OF THE BNDRY WHERE STORMS APPEAR LIKELY AT THIS POINT. GUYER && .PREV DISCUSSION...316 AM MDT THU AUG 5 2010... THE 00Z PWAT VALUE AT KABQ WAS ONLY 0.59 INCHES OR ROUGHLY AT THE 15TH PERCENTILE FOR EARLY AUGUST. THE SURFACE BNDRY AIDED BY DEEP CONVECTION OVER THE EASTERN PLAINS HAS SURGED THROUGH THE CENTRAL GAPS AND NOW GOES BLENDED PWAT VALUES ARE NEAR 1 INCH. SE UPSLOPE FLOW BEHIND THIS BNDRY HAS ALLOWED PERSISTENT BANDS OF SHOWERS AND STORMS TO FIRE ALONG THE JEMEZ MTS AND PUSH EAST. OTHER STORMS WERE ALSO NOTED ALONG INTERSTATE 40 EAST OF KTCC. MEANWHILE THE UPPER RIDGE AXIS OVER SE NM/WEST TX HAS MOVED VERY LITTLE. THE OVERALL SHOWER AND STORM COVERAGE WILL BE GREATER TODAY THAN WEDNESDAY PARTICULARLY WITHIN THE CENTRAL MT CHAIN. 00Z NAM/GFS MODELS BOTH HINT AT STORM DEVELOPMENT WITHIN THE ABQ/SAF METRO AREAS ON CONVECTIVE OUTFLOWS THIS EVENING. RAISED POPS IN THESE AREAS TO HIGH CHANCE. FRIDAY THROUGH SUNDAY THE UPPER RIDGE AXIS MOVES VERY LITTLE HOWEVER A WEST COAST TROUGH DEEPENS AND CREEPS SLOWLY EAST TOWARD THE GREAT BASIN. THIS WILL OPEN THE DOOR FOR A DEEP MOIST UNSTABLE AIRMASS TO ADVECT NORTH ON SOUTHERLY FLOW. THIS IS INDICATED VERY WELL BY THE NAM/GFS 850-500MB THETA-E INSTABILITY AXIS PARKED OVER CENTRAL NM. PWAT VALUES WILL SURGE TO WELL ABOVE NORMAL ONCE AGAIN. IT APPEARS MORE LIKELY AT THIS TIME THE THREAT FOR FLASH FLOODING IS INCREASING OVER CENTRAL AND WESTERN PORTIONS OF THE STATE FRIDAY INTO SUNDAY. EXTENDED GUIDANCE SHOWS THE UPPER TROUGH SHEARING OUT OVER THE CENTRAL ROCKIES WHILE THE UPPER RIDGE AXIS IS FORCED WELL EAST INTO THE LOWER MS RIVER VALLEY. THIS WILL WEAKEN THE MID/UPPER LEVEL GRADIENT ACROSS THE STATE AS WELL AS PUSH THE MOIST PLUME EAST TOWARD THE EASTERN PLAINS MONDAY AND TUESDAY. BEYOND TUESDAY THE GFS SHOWS A DEEP UPPER LOW RETROGRADING FROM NORTHERN CALIFORNIA INTO THE EASTERN PACIFIC WHILE THE UPPER RIDGE AXIS STRENGTHENS OVER NM. THIS WOULD CERTAINLY ALLOW FOR A DRYING AND WARMING TREND STATEWIDE BY THE END OF THE WEEK. GUYER .AVIATION... THE EASTERLY GAP WIND OVER KABQ WILL PEAK BETWEEN 10 AND 14Z WITH SFC SPEEDS SUSTAINED BETWEEN 20-25 KTS WITH OCCASIONAL GUSTS TO 30 KTS. WIND SPEEDS WILL SUBSIDE BY MID MORNING. ELSEWHERE...SCATTERED SHOWERS AND THUNDERSTORMS WILL PRODUCE OCCASIONAL MVFR CIGS AND VSBYS IN LOCALLY HEAVY RAIN THIS MORNING FROM THE JEMEZ MOUNTAINS EAST TO KSAF...KLVS AND ALONG INTERSTATE 40 TO KTCC. THE ACTIVITY WILL DIMINISH WITH A BREAK EXPECTED BY MIDDAY. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL REDEVELOP OVER THE HIGH TERRAIN FAVORING THE JEMEZ...SANDIA MANZANO AND SANGRE DE CRISTO MOUNTAINS THIS AFTERNOON WHERE MVFR CIGS AND VSBYS WILL BE POSSIBLE IN LOCALLY HEAVY RAINFALL. THE STRONGER STORMS MAY PRODUCE GUSTY WINDS AOA 40 KTS AND SMALL HAIL. THE ACTIVITY WILL DIMINISH IN COVERAGE AFTER SUNSET AND ESPECIALLY BY MIDNIGHT. THE POTENTIAL EXIST FOR ANOTHER EAST WIND LATER TONIGHT BUT ATTM IT DOES NOT APPEAR TO BE AS STRONG. NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. KW .FIRE WEATHER... YESTERDAYS BACKDOOR COLD FRONT HAS SURGED LOW LEVEL MOISTURE THROUGH THE GAPS OF THE CENTRAL MOUNTAIN CHAIN AND INTO THE CONTINENTAL DIVIDE THIS MORNING. OVERNIGHT RECOVERIES HAVE BEEN EXCELLENT STATEWIDE AND VERY GOOD TO EXCELLENT RECOVERIES CAN BE EXPECTED FOR MUCH OF THE EXTENDED FORECAST. THE BOUNDARY IS EXPECTED TO WASHOUT OR MIX BACK TO THE NORTH DURING TODAY. WETTING RAINFALL POTENTIAL WILL BE HIGHEST THIS AFTERNOON AND EVENING OVER THE JEMEZ AND SANGRE DE CRISTO MOUNTAINS WHERE LAL VALUES OF 4 AND 5 ARE FORECAST. SLOW STORM MOTIONS FROM SOUTHWEST TO NORTHEAST CAN BE EXPECTED TODAY. ELSEWHERE...COVERAGE OF SHOWERS AND THUNDERSTORMS WILL BE SCATTERED BUT THE THREAT FOR LOCALLY HEAVY RAINFALL WILL BE COMMON JUST ABOUT ANYWHERE. A SLIGHT JOG OF THE UPPER RIDGE TO THE WEST IS STILL EXPECTED FRIDAY INTO SATURDAY WITH SLIGHTLY DRIER CONDITIONS EXPECTED OVER THE EAST/SOUTHEAST BUT A CONTINUATION OF SCATTERED WETTING RAINS ARE EXPECTED OVER THE WEST. ALL INDICATIONS ARE FOR THE UPPER RIDGE TO SHIFT EAST INTO TEXAS FOR THE LATTER HALF OF THE WEEKEND AND ESPECIALLY INTO THE MIDDLE PART OF NEXT WEEK. THIS WILL OPEN THE DOOR FOR ANOTHER MONSOONAL SURGE FAVORING THE CENTRAL AND WESTERN PART OF THE STATE. INCREASING CHANCES FOR WETTING RAINS WILL BE COMMON EACH AFTERNOON AND EVENING WITH THE POTENTIAL FOR HEAVY RAINFALL ONCE AGAIN OVER AREAS THAT HAVE RECEIVED HEAVY RAIN IN RECENT DAYS. LONG RANGE GFS INDICATES INCREASING SOUTHWEST FLOW BEFORE THE PATTERN TRIES TO SHIFT THE RIDGE BACK OVER THE LAND OF ENCHANTMENT BY THE END OF NEXT WEEK. THERE SHOULD REMAIN ENOUGH MOISTURE FOR AT LEAST SCATTERED WETTING RAINS FAVORING THE HIGH TERRAIN. KW && .PRELIMINARY POINT TEMPS/POPS UPDATE... FARMINGTON...................... 91 62 92 61 / 30 30 30 20 DULCE........................... 84 50 83 50 / 30 40 30 30 CUBA............................ 85 52 85 52 / 50 50 30 40 GALLUP.......................... 86 52 86 54 / 40 30 30 30 EL MORRO........................ 83 54 82 52 / 30 30 30 30 GRANTS.......................... 87 55 86 54 / 40 40 30 30 QUEMADO......................... 84 55 84 54 / 30 30 30 30 GLENWOOD........................ 91 58 89 60 / 20 20 20 30 CHAMA........................... 78 49 79 50 / 50 50 40 30 LOS ALAMOS...................... 82 60 82 59 / 40 50 30 30 PECOS........................... 79 57 82 55 / 50 60 30 30 CERRO/QUESTA.................... 78 50 76 50 / 50 50 30 30 RED RIVER....................... 75 45 76 46 / 70 60 40 30 ANGEL FIRE...................... 75 45 76 46 / 70 60 40 30 TAOS............................ 81 53 82 53 / 40 50 30 30 ESPANOLA........................ 90 56 89 58 / 30 40 20 30 SANTA FE........................ 86 58 86 56 / 40 50 30 30 SANTA FE AIRPORT................ 88 60 89 58 / 30 50 30 30 ALBUQUERQUE FOOTHILLS........... 87 64 88 64 / 30 50 30 30 ALBUQUERQUE HEIGHTS............. 91 67 91 66 / 30 50 30 30 ALBUQUERQUE VALLEY.............. 92 63 92 63 / 30 40 30 30 ALBUQUERQUE WEST MESA........... 92 64 91 64 / 30 50 30 30 LOS LUNAS....................... 93 62 92 62 / 30 40 20 30 RIO RANCHO...................... 90 64 89 63 / 30 50 30 30 SOCORRO......................... 94 64 94 64 / 20 30 20 20 SANDIA PARK/CEDAR CREST......... 85 54 85 54 / 40 50 30 30 MORIARTY/ESTANCIA............... 89 57 88 57 / 40 60 30 30 CLINES CORNERS.................. 82 58 83 58 / 40 50 30 20 GRAN QUIVIRA.................... 89 59 88 60 / 30 30 20 20 CARRIZOZO....................... 90 62 91 62 / 20 20 10 20 RUIDOSO......................... 79 56 79 56 / 30 30 30 20 CAPULIN......................... 80 55 81 54 / 70 60 30 20 RATON........................... 85 54 87 56 / 50 40 20 20 LAS VEGAS....................... 82 56 84 56 / 50 40 30 20 CLAYTON......................... 88 64 92 64 / 30 40 20 10 ROY............................. 85 61 89 61 / 40 50 20 20 CONCHAS......................... 91 66 92 68 / 30 30 20 10 SANTA ROSA...................... 91 63 91 63 / 30 30 20 10 TUCUMCARI....................... 92 66 96 67 / 30 30 20 10 CLOVIS.......................... 90 66 92 66 / 20 30 20 10 PORTALES........................ 92 65 92 66 / 20 30 20 10 FORT SUMNER..................... 94 66 94 67 / 20 30 10 10 ROSWELL......................... 96 69 97 68 / 20 10 10 10 PICACHO......................... 90 64 90 63 / 20 20 10 20 ELK............................. 84 59 85 59 / 30 30 20 20 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && GUYER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 548 AM MDT THU AUG 5 2010 NMZ501>540-061200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 548 AM MDT THU AUG 5 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS MAINLY ALONG AND NORTH OF INTERSTATE 40 WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL WITH MINOR FLOODING TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HEAVY RAINFALL IS POSSIBLE ONCE AGAIN OVER PORTIONS OF CENTRAL AND WESTERN NEW MEXICO FRIDAY THROUGH SUNDAY...WHERE LOCALIZED AREAS OF FLASH FLOODING MAY OCCUR. THE AXIS OF HEAVIEST RAINFALL WILL SHIFT SLOWLY EAST ACROSS CENTRAL AND EASTERN NEW MEXICO MONDAY AND TUESDAY WHERE LOCALIZED AREAS OF FLASH FLOODING MAY OCCUR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. GUYER
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1218 PM MDT THU AUG 5 2010
NMZ526-051845-
SOUTH CENTRAL MOUNTAINS-
1218 PM MDT THU AUG 5 2010
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LINCOLN COUNTY THROUGH
1245 PM MDT...
AT 1217 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR RUIDOSO...MOVING NORTHEAST AT 10 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
AREAS AFFECTED BY THIS STORM INCLUDE...RUIDOSO...RUIDOSO DOWNS...
ALTO...BONITO LAKE...FORT STANTON...NOGAL AND ANGUS.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 3332 10572 3339 10573 3339 10583 3359 10575
3346 10541 3330 10554 3330 10571
TIME...MOT...LOC 1818Z 209DEG 11KT 3335 10568
DPORTERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1218 PM MDT THU AUG 5 2010 NMZ506-507-051900- WEST CENTRAL HIGHLANDS-WEST CENTRAL MOUNTAINS- 1218 PM MDT THU AUG 5 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CIBOLA COUNTY THROUGH 100 PM MDT... AT 1211 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF BLUEWATER LAKE...OR ABOUT 12 MILES WEST OF GRANTS...MOVING EAST/SOUTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. AREAS AFFECTED BY THIS STORM INCLUDE...GRANTS...MILAN AND SAN RAFAEL. HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES. && LAT...LON 3520 10762 3495 10786 3514 10812 3531 10806 TIME...MOT...LOC 1819Z 304DEG 19KT 3519 10799 50
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1222 PM MDT THU AUG 5 2010 NMZ504-511-051900- JEMEZ MOUNTAINS-NORTHWEST HIGHLANDS- 1222 PM MDT THU AUG 5 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SANDOVAL...WESTERN RIO ARRIBA AND EXTREME SOUTHEASTERN SAN JUAN COUNTIES THROUGH 100 PM MDT... AT 1211 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR COUNSELORS...OR ABOUT 34 MILES WEST OF CUBA...MOVING EAST AT 35 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. AREAS AFFECTED BY THIS STORM INCLUDE...LINDRITH...REGINA AND LA JARA. HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES. && LAT...LON 3640 10693 3604 10691 3609 10761 3629 10764 TIME...MOT...LOC 1822Z 263DEG 28KT 3620 10742 50
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1228 PM MDT THU AUG 05 2010
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1228 PM HAIL BLUEWATER LAKE 35.30N 108.08W
08/05/2010 M0.88 INCH CIBOLA NM TRAINED SPOTTER
&&
EVENT NUMBER ABQ1002134
AAThe Albuquerque radar (KABX), 115 km away, was scanning. The volume nearest the first event began at 18:28 UTC.
1 hail, 1 flash flood, 1 strong wind. Local standard time, as filed.
Several dirt and gravel roads were washed out completely along the northern periphery of the Acoma Indian Reservation and points just north of Acomita. Much of the damage occurred where arroyos crossed or neared the roadway. The greatest damage occurred along Indian Service Roads 34, 345, 30 and 26 as well as Stock Yard Road. Water continued to spill over what was left of the roadways days later. Minor damage was also noted on the Wastewater Treatment Facilities property.
Large tree limbs blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2010Every state in 2010This day in weather historyWarnings in New Mexico, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238675, 251136, 238683.